Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 9, 2013, 10:12 AM CDT for Rice County, Kansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2013, 10:12 AM CDT (15:12 UTC)
- Expired
- Aug 9, 2013, 5:05 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Rice County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
450 WGUS53 KICT 091512 FFWICT KSC159-091915- /O.NEW.KICT.FF.W.0015.130809T1512Z-130809T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1012 AM CDT FRI AUG 9 2013 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... RICE COUNTY IN CENTRAL KANSAS... * UNTIL 215 PM CDT. * AT 1005 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... ALDEN...CHASE...LITTLE RIVER...LYONS...RAYMOND...SILICA...STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3841 9847 3842 9792 3817 9792 3817 9847 $$ SMITH
2 follow-up statements
839 WGUS53 KICT 091835 FFWICT KSC159-092315- /O.EXT.KICT.FF.W.0015.000000T0000Z-130809T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 135 PM CDT FRI AUG 9 2013 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * FLASH FLOOD WARNING FOR... RICE COUNTY IN CENTRAL KANSAS... * UNTIL 615 PM CDT. * AT 126 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AREAS OF STREET AND LOWLAND FLOODING DUE TO VERY HEAVY RAINFALL FROM EARLIER THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS WITHIN THE WARNING INCLUDE... ALDEN...CHASE...LITTLE RIVER...LYONS...RAYMOND...SILICA...STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3841 9847 3842 9792 3817 9792 3817 9847 $$ SMITH
568 WGUS73 KICT 092205 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 505 PM CDT FRI AUG 9 2013 KSC159-092214- /O.CAN.KICT.FF.W.0015.000000T0000Z-130809T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RICE KS- 505 PM CDT FRI AUG 9 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RICE COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. A FLOOD WARNING WILL REPLACE THIS WARNING FOR ADDITIONAL FLOODING CONCERNS. LAT...LON 3841 9847 3842 9792 3817 9792 3817 9847 $$ PEARCE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:51 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 9, 6:51 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 651 AM CDT FRI AUG 9 2013 ...AVIATION UPDATE... .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 315 AM CDT FRI AUG 9 2013 TODAY: THE LEADING EDGE OF A MASSIVE AREA OF SHRA/+TSRA HAS BEEN MOVING N/NE FROM CNTRL & ERN OK DURING THE NIGHT. AT 230 AM THE LEADING EDGE HAD JUST CROSSED THE OK/KS BORDER. THE CAUSE FOR THE WIDESPREAD RAINFALL WAS DEEP MODERATE ISENTROPIC ASCENT OVER AN ELEVATED STATIONARY 850-MB FRONT DRAPED IN A SW-NE MANNER ACROSS OK. THIS "OVERRUNNING" PATTERN SHOULD CONTINUE TO SPREAD NE AS A WEAK BUT NONE-THE-LESS DISCERNABLE POSITIVELY-TILTED 700-MB SHORTWAVE MOVES SLOWLY E ACROSS KS & OK. THE HRRR IS DEPICTING THE SHRA/TSRA TO CONTINUE SPREADING N/NE ACROSS KS THIS MORNING AND COVER MOST OF KS THIS AFTERNOON. THE GFS'S DEPICTION OF THE DEEP MODERATE ISENTROPIC ASCENT LIKEWISE GRADUALLY SPREADING NE IS PRODUCING INCREASED CONFIDENCE TO RAISE POPS OVER ALL AREAS. LACK OF STRONG LIFT WOULD PRODUCE LESSER RAINFALLS. THEREFORE HAVE KEPT THE FLOOD WATCH DURATION UNCHANGED. TONIGHT: THE WEAK 700-MB SHORTWAVE IS STILL EXPECTED TO SCOOT E ACROSS SE KS & ERN OK. AS SUCH PRECIPITATION TO GRADUALLY END IN W-E MANNER WITH ALL RAINFALL CONFINED TO EXTREME SE KS BY MID-NGT. ANTICIPATE CLOUD COVER TO BE SUFFICIENT TO INHIBIT FOG FORMATION ALONG WRN CORRIDOR EARLY SAT MORNING. SAT-SUN NGT: A GRADUALLY AMPLIFYING MID-UPR RIDGE IS STILL FORECAST TO MOVE E TOWARD THE NRN & CNTRL ROCKIES. THIS WOULD INDUCE A NW REGIME TO SLOWLY SPREAD SW TOWARD KS. AS SUCH SCT TSRA ARE POSSIBLE OVER THE NEIGHBORHOOD AS THE WEEKEND PROGRESSES. .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 315 AM CDT FRI AUG 9 2013 THE GFS & ECMWF AGREE FAIRLY WELL WITH THE OVERALL PATTERN UNTIL WED NGT AT WHICH TIME THE ECMWF KEEPS THE UPR RIDGE SITUATED OVER THE WRN CONUS WHICH WOULD PRODUCE A STRONG NW FLOW REGIME. IF THIS SCENARIO VERIFIES CHANCES FOR TSRA WOULD INCREASE DURING MID-WEEK. REGARDLESS THE LWR-DECK MOISTURE ADVECTION WILL ONCE AGAIN INCREASE. THEREFORE HAVE SLOWLY INCREASED POPS FOR MOST OF THESE PERIODS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 648 AM CDT FRI AUG 9 2013 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS MORNING...BEFORE DIMINISHING OR ENDING THIS AFTERNOON. IFR AND MVFR CIGS AND VSBYS CAN BE EXPECTED IN AND NEAR THIS ACTIVITY...WITH SOME POTENTIAL FOR MVFR CIGS AND VSBYS AGAIN BY EARLY SATURDAY MORNING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 66 85 67 / 80 30 10 10 HUTCHINSON 79 64 85 68 / 60 20 10 10 NEWTON 80 65 84 67 / 70 30 10 10 ELDORADO 80 65 83 66 / 80 30 20 10 WINFIELD-KWLD 82 67 85 67 / 90 40 10 20 RUSSELL 80 63 85 67 / 40 10 10 0 GREAT BEND 79 63 85 68 / 40 20 10 0 SALINA 81 63 84 67 / 40 20 10 10 MCPHERSON 80 64 84 67 / 50 20 10 10 COFFEYVILLE 83 66 85 67 / 80 60 20 30 CHANUTE 81 64 84 66 / 90 50 20 30 IOLA 81 64 84 66 / 90 40 20 30 PARSONS-KPPF 82 65 85 67 / 80 60 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL NOON CDT TODAY FOR KSZ050>053-067>072-082-083- 091>096-098>100. &&
Hazardous weather outlook, Aug 9, 4:15 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 AM CDT FRI AUG 9 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 AM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE THROUGHOUT TODAY...ESPECIALLY OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS WHERE THE ADDITIONAL RAINFALL IS LIKELY TO CAUSE FURTHER FLOODING. SEVERAL RIVER AND COUNTY FLOOD WARNINGS ARE IN EFFECT FOR MAINLY SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS. SEE THE LATEST WARNINGS AND STATEMENTS FOR DETAILS. FOR TONIGHT...SCATTERED THUNDERSTORMS SHOULD CONTINUE OVER PRIMARILY SOUTH-CENTRAL AND ESPECIALLY SOUTHEAST KANSAS THIS EVENING. ALTHOUGH RAINFALL RATES WILL BE LESS INTENSE...THEY MAY BE SUFFICIENT TO PRODUCE LOCALIZED FLOODING...ESPECIALLY IN SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE 40 TO 50 MPH GUSTS AND LOCALLY HEAVY RAINS...ARE POSSIBLE OVER SOUTHEAST KANSAS SATURDAY AND SATURDAY NIGHT. A FEW THUNDERSTORMS WILL RETURN TO PRIMARILY CENTRAL KANSAS ON SUNDAY. THE THUNDERSTORMS WILL GRADUALLY INCREASE AND SPREAD OVER THE REMAINDER OF THE REGION SUNDAY NIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY OVER THE REGION FOR THE UPCOMING WORK WEEK. THESE THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, Aug 9, 5:36 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HEAVY RAIN 1 SE OXFORD 37.26N 97.16W
08/09/2013 M1.26 INCH SUMNER KS MESONET
RAINFALL SINCE MIDNIGHT.
&&
KEDLocal storm report, Aug 9, 6:21 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM HEAVY RAIN 1 W WEST WICHITA 37.69N 97.48W
08/09/2013 M1.10 INCH SEDGWICK KS TRAINED SPOTTER
NEAR 119TH WEST AND CENTRAL.
&&
KEDLocal storm report, Aug 9, 6:44 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM FLOOD YATES CENTER 37.87N 95.74W
08/09/2013 WOODSON KS LAW ENFORCEMENT
SEVERAL RURAL ROADS ACROSS THE COUNTY HAVE BEEN
IMPASSABLE DUE TO HIGH WATER SINCE THURSDAY.
&&
KEDLocal storm report, Aug 9, 6:46 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM FLOOD IOLA 37.93N 95.40W
08/09/2013 ALLEN KS LAW ENFORCEMENT
SEVERAL AREAS OF HIGH WATER ACROSS THE COUNTY SINCE
THURSDAY.
&&
KEDLocal storm report, Aug 9, 7:48 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM FLOOD EUREKA 37.82N 96.29W
08/09/2013 GREENWOOD KS LAW ENFORCEMENT
A COUPLE STREETS IN TOWN CLOSED DUE TO HIGH WATER.
&&
KEDLocal storm report, Aug 9, 9:25 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
925 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 AM HEAVY RAIN 2 NW HUTCHINSON 38.08N 97.94W
08/09/2013 M1.70 INCH RENO KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:47 PM CDT | Special Weather Statement | ICT | Harper | 28 min |
| Aug 8, 9:16 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
| Aug 8, 9:34 PM CDT | Special Weather Statement | ICT | Harper | 26 min |
| Aug 9, 4:08 AM CDT | Special Weather Statement | ICT | Kingman, Sumner | 52 min |
| Aug 9, 5:18 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 26 hr |
| Aug 9, 6:05 AM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 9, 6:27 AM CDT | Areal Flood Warning | ICT | Allen, Woodson | 5 hr |
| Aug 9, 7:02 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood, McPherson, Marion | 5 hr |
| Aug 9, 7:24 AM CDT | Flash Flood Warning | ICT | Allen, Woodson | 4 hr |
| Aug 9, 8:43 AM CDT | River Flood Warning | ICT | Butler, Cowley | 24 hr |
| Aug 9, 8:43 AM CDT | River Flood Warning | ICT | Cowley | 36 hr |
| Aug 9, 8:52 AM CDT | Flash Flood Warning | ICT | McPherson, Marion | 6 hr |
| Aug 9, 10:39 AM CDT | Flash Flood Warning | ICT | Greenwood | 5 hr |
| Aug 9, 11:24 AM CDT | Areal Flood Warning | ICT | Allen, Woodson | 24 hr |
| Aug 9, 11:25 AM CDT | River Flood Warning | ICT | Sumner | 9 hr |
| Aug 9, 1:52 PM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Marion | 24 hr |
| Aug 9, 2:12 PM CDT | Areal Flood Warning | ICT | Chautauqua | 24 hr |
| Aug 9, 3:11 PM CDT | River Flood Warning | ICT | Allen | 5 hr |
| Aug 9, 3:11 PM CDT | River Flood Warning | ICT | Allen, Neosho | 17 hr |
| Aug 9, 3:13 PM CDT | River Flood Warning | ICT | Harvey, Reno | 18 hr |
| Aug 9, 3:45 PM CDT | Areal Flood Warning | ICT | Greenwood | 24 hr |
| Aug 9, 5:06 PM CDT | Areal Flood Warning | ICT | Rice | 24 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.